Advanced Search
MyIDEAS: Login to save this paper or follow this series

Trading and rational security pricing bubbles

Contents:

Author Info

  • Jean-Marc Bottazzi

    ()
    (CES - Centre d'économie de la Sorbonne - CNRS : UMR8174 - Université Paris I - Panthéon-Sorbonne, EEP-PSE - Ecole d'Économie de Paris - Paris School of Economics - Ecole d'Économie de Paris)

  • Jaime Luque

    ()
    (Universidad Carlos III de Madrid [Madrid] - Universidad Carlos III de Madrid)

  • Mário R. Páscoa

    ()
    (NOVA - School of Business and Economics - School of Business and Economics)

Abstract

Securities markets theory includes repo and distinguishes shorting from issuing. Here we revisit whether trading alone can give rise to Ponzi schemes and rational bubbles. We show that under the same institutional arrangements that limit re-hypothecation (e.g., through segregated haircut rules or explicit leverage constraints on haircut collecting dealers), (1) trading Ponzi schemes are prevented without having to assume uniform impatience, (2) for securities in positive net supply, bubbles are ruled out under complete markets but may occur when markets are incomplete. We give an example of such a bubble, under a finite present value of wealth.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://halshs.archives-ouvertes.fr/docs/00/67/39/95/PDF/12010.pdf
Download Restriction: no

Bibliographic Info

Paper provided by HAL in its series Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) with number halshs-00673995.

as in new window
Length:
Date of creation: Feb 2012
Date of revision:
Handle: RePEc:hal:cesptp:halshs-00673995

Note: View the original document on HAL open archive server: http://halshs.archives-ouvertes.fr/halshs-00673995
Contact details of provider:
Web page: http://hal.archives-ouvertes.fr/

Related research

Keywords: Repo; short sale; bubble; repo specialness; Ponzi scheme; leverage; trading.;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Mário Páscoa & Aloisio Araujo & José Fajardo, 2004. "Endogenous Collateral," Econometric Society 2004 Latin American Meetings 161, Econometric Society.
  2. David K. Levine & William R. Zame, 1993. "Debt Constraints and Equilibrium in Infinite Horizon Economies with Incomplete Markets," UCLA Economics Working Papers 703, UCLA Department of Economics.
  3. Páscoa, Mário Rui & Seghir, Abdelkrim, 2009. "Harsh default penalties lead to Ponzi schemes," Games and Economic Behavior, Elsevier, vol. 65(1), pages 270-286, January.
  4. Araujo, Aloisio & Novinski, Rodrigo & Páscoa, Mário R., 2011. "General equilibrium, wariness and efficient bubbles," Journal of Economic Theory, Elsevier, vol. 146(3), pages 785-811, May.
  5. Hart, Oliver D., 1975. "On the optimality of equilibrium when the market structure is incomplete," Journal of Economic Theory, Elsevier, vol. 11(3), pages 418-443, December.
  6. Mário Páscoa & Myrian Petrassi & Juan Pablo Torres-Martínez, 2008. "Fiat money and the value of binding portfolio constraints," Working Papers wp283, University of Chile, Department of Economics.
  7. Lasse Heje Pederson & Markus K Brunnermeier, 2007. "Market Liquidity and Funding Liquidity," FMG Discussion Papers dp580, Financial Markets Group.
  8. Jean Marc Bottazzi & Jaime Luque & Mario Pascoa, 2011. "Securities market theory: possession, repo and rehypothecation," 2011 Meeting Papers 1214, Society for Economic Dynamics.
  9. Magill, Michael & Quinzii, Martine, 1996. "Incomplete markets over an infinite horizon: Long-lived securities and speculative bubbles," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 133-170.
  10. Magill, Michael & Shafer, Wayne, 1991. "Incomplete markets," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 30, pages 1523-1614 Elsevier.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:hal:cesptp:halshs-00673995. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CCSD).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.